MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. LIGACLIP*ENDO MED/LG APPLIER; APPLIER, HEMOSTATIC CLIP

ETHICON ENDO-SURGERY, LLC. LIGACLIP*ENDO MED/LG APPLIER; APPLIER, HEMOSTATIC CLIP
Catalog Number EL314
Health Effect - Clinical Codes Failure to Anastomose (1028); Peritonitis (2252); Not Applicable (3189); No Code Available (3191)
Date of Event 02/21/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Batch # unk.The lot/ batch was not provided; therefore, a manufacturing record evaluation could not be performed.Attempts are being made to retrieve the device.To date, the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.The following additional information was requested: please describe in detail what the two-step process is for clip application that you referred to in your follow up email.Can verbiage from the two-step process be shared by your bq team? was the lc800 based used to load the clips? were the el314 devices inspected for proper alignment prior to use? do you plan to inspect all 10 of el314 clip appliers to determine if any of these devices are worn so that any worn appliers can be removed from use? were there any clip formation issues noted during the initial procedure? what is the code of the clips that were used with the el314? how many clips were used on patient side during the initial procedure? what was the location and shape of the detached clips that were found at reoperation? are there any photos available of clips found at reoperation? what was done in the reoperation procedure? did this patient have bile leak? did this patient have peritonitis? did this patient have prolonged convalescence in the hospital? what is the patient¿s current status? the following additional information was received: they reported "this is a commonly used type of forceps and those familiar with it know how to use these forceps.The forceps are unsafe if the user does not know about the two-step pressing process." "it is planned for these forceps to be replaced with a safer model that creates a standard one-time clip closure with a single squeeze." the following was also reported by the facility: "we have checked now eight el314¿s and they are totally in good condition.We have 5 instruments left to check.".
 
Event or Problem Description
It was reported that during a cholecystectomy procedure, the procedure was completed fine.The clip was detached from the "bile ductule" after the cholecystectomy operation.This happened after some days from the operation.It was also reported that this lead to a life-threatening complication, re-operation, and prolonged convalescence.The clips fell out resulting in bile draining into the abdominal cavity, peritonitis, and re-surgery during which the detached clips were observed.They don't know exactly which clip applier it was as they have ten of the same el314 clip appliers in use at this facility.They also reported "this refers to multipurpose forceps that are used to close the common bile duct during gallbladder surgery and to secure metallic closure clips in place.The forceps require a two-step pressing process to first create a convex closure of a clip and during the second step, to secure the closure of the clip.The final squeeze requires a substantial amount of force.Not all users are aware of this two-step process.".

Common Device Name
APPLIER, HEMOSTATIC CLIP
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
MDR Report Key9310931
Report Number3005075853-2019-23433
Device Sequence Number380379
Product Code HBT
UDI-Device Identifier10705036003854
UDI-Public10705036003854
Combination Product (Y/N)N
Initial Reporter CountryFI
PMA/510(K) Number
K830503
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 10/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberEL314
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/17/2019
Initial Report FDA Received Date11/12/2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;